Iowa, 2011

Hail in Iowa, June 1, 2011

June 1, 2011 · NWS OAX · 2 events in 1 county or zone

Scattered thunderstorms, a few that produced nickel-size hail, developed over western Iowa during the evening of 6/1 as a warm front began lifting north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few that produced nickel-size hail, developed over western Iowa during the evening of 6/1 as a warm front began lifting north across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED JUN 1 2011

.SHORT TERM...TONIGHT. WARM FRONT OVER KANSAS AT 18Z WILL CONTINUE
TO LIFT NORTH ACROSS NEBRASKA TONIGHT. A PERIOD OF THUNDERSTORMS
EXPECTED THIS EVENING IN ADVANCE OF THE FRONT WITH MOST OF THE
CONVECTION MOVING NORTH AND EAST THROUGH THE AREA AFTER MIDNIGHT.
MUCH WARMER AND MORE HUMID CONDITIONS SPREADING INTO EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.

FOBERT

THURSDAY THROUGH SATURDAY. FRONTAL BOUNDARY COULD BE DRAPED ACROSS
THE FORECAST AREA EARLY ON THURSDAY...WHICH COULD STILL TRIGGER A
FEW STORMS IN THE MORNING...BUT WILL BE LIFTING NORTHWARD...ALLOWING
HOT AND HUMID CONDITIONS TO OVERSPREAD THE AREA ONCE AGAIN. WINDS
THURSDAY AFTERNOON SHOULD BE JUST BELOW ADVISORY CRITERIA...BUT
STILL A WINDY DAY WITH HIGHS IN THE LOWER 90S.

THE NEXT FRONT IS EXPECTED TO MOVE INTO NORTHEAST NEBRASKA LATE
THURSDAY NIGHT...THEN INTO THE HEART OF THE FORECAST AREA THROUGH
THE DAY FRIDAY. COULD SEE ISOLATED THUNDERSTORMS NEAR THE FRONT
THURSDAY NIGHT...BUT STRENGTHENING CAP SHOULD LIMIT ANY POTENTIAL
ON FRIDAY...AND WILL LIKELY HOLD OFF UNTIL FRIDAY NIGHT WHEN A
STRENGTHENING LOW LEVEL JET INCREASES CONVERGENCE OVER THE BOUNDARY
WITH A RENEWED CHANCE OF THUNDERSTORMS...ESPECIALLY NORTH OF I80.
THE FRONT ON FRIDAY WILL ALSO SEPARATE 80S TO THE NORTH AND LOWER
90S TO THE SOUTH.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THAT
STALLED NEAR OF JUST SOUTH OF I80 SHOULD LIFT BACK NORTH SATURDAY
NIGHT AND SUNDAY. THIS WILL CONTINUE TO BE A FOCUS FOR ISOLATED
THUNDERSTORMS DURING THAT PERIOD AND PROVIDE A DELINEATION OF
NORMAL 80S...TO HOTTER 90S TO OUR SOUTHWEST. HOWEVER...THE FRONT
SHOULD LIFT NORTH OF THE REGION BY DAYBREAK MONDAY AS A RIDGE
BUILDS BACK ACROSS THE REGION. THIS SHOULD SHUT OFF THE PRECIP
CHANCES...BUT WILL ALSO ALLOW TEMPS TO RETURN TO THE LOWER 90S
WITH SOUTHERLY WINDS ONCE AGAIN. WILL KEEP THINGS DRY UNTIL
TUESDAY NIGHT AND WEDNESDAY WHEN THE NEXT FRONT MOVES INTO THE AREA.

DEWALD

&&

.HYDROLOGY...NO MAJOR CHANGES TO ONGOING FLOOD CREST METHODOLOGY
TODAY FROM THE CORPS OF ENGINEERS AND MISSOURI BASIN RIVER FORECAST
CENTER. GAVINS POINT DAM INCREASED THEIR FLOW TO 81 KCFS TODAY...AND
ARE FORECAST TO INCREASE TO 85 KCFS BOTH THURSDAY AND FRIDAY...THEN
UP TO 100 KCFS BY SATURDAY...WITH A 5-10 KCFS INCREASE DAILY UNTIL
WE REACH A PEAK DISCHARGE OF 150 KCFS BY JUN 10-14. TRAVEL TIME FROM
GAVINS POINT TO OMAHA IS ABOUT 3 DAYS...THUS THE CREST COULD BE IN
THE OMAHA AREA AROUND JUN 13-17. THESE ARE VERY PRELIMINARY
ESTIMATES AND ARE SUBJECT TO REVISION. ONCE WE REACH THAT CREST...
WOULD LIKELY REMAIN AT THOSE LEVELS FOR SEVERAL WEEKS. THUS ITS
IMPORTANT TO REMEMBER THAT THIS HISTORIC FLOOD EVENT IS NOT A
TYPICAL EVENT WHERE THE RIVER COMES UP AND GOES DOWN QUICKLY...IT
WILL BE A VERY PROLONGED EVENT THAT COULD LAST THROUGH THE REMAINDER
OF THE SUMMER.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

WARM FRONT LIFTING NORTH ACROSS KANSAS AT 18Z WILL CONTINUE TO TRACK
TO THE NORTH ACROSS NEBRASKA THIS EVENING AND INTO THE DAKOTAS BY
12Z ON THURSDAY. AREA OF CONVECTION HAD DEVELOPED OVER NORTHEAST
KANSAS NEAR THE WARM FRONT AND IS EXPECTED TO MOVE NORTH WITH THE
FRONT THROUGH TONIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD WITH SOME CHANCE OF THUNDERSTORMS AT ALL THREE SITES DURING
THE EVENING.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 1, 4:10 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT WED JUN 1 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
510 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AND A FEW STORMS COULD BE
STRONG IN SOUTHEAST NEBRASKA THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. AFTER MIDNIGHT...THE BEST AXIS FOR STORMS
WOULD BE ALONG AND EAST OF THE MISSOURI RIVER...WITH SOME HAIL
STILL POSSIBLE.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM VERDEL
THROUGH RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND...AND
ESPECIALLY AT NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH THE NEXT
SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT IF
STRONG STORMS DEVELOP...SPOTTER REPORTS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jun 1, 9:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1007 PM CDT WED JUN 1 2011

NEZ015-020330-
THURSTON NE-
1007 PM CDT WED JUN 1 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN THURSTON COUNTY UNTIL
1030 PM CDT...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF WINNEBAGO...OR 23
MILES SOUTHWEST OF SIOUX CITY...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINNEBAGO...

MILLER
Local storm report, Jun 1, 9:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1010 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             HERMAN                  41.67N 96.22W
06/01/2011  E1.00 INCH       WASHINGTON         NE   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

BMAYES
Special weather statement, Jun 1, 9:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1014 PM CDT WED JUN 1 2011

IAZ069-079-020400-
MILLS IA-POTTAWATTAMIE IA-
1014 PM CDT WED JUN 1 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MILLS AND POTTAWATTAMIE
COUNTIES UNTIL 1100 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF COUNCIL BLUFFS...
OR 12 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TREYNOR...
  OAKLAND...
  AVOCA...
  MCCLELLAND...
  HANCOCK...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, Jun 1, 9:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 N HERMAN              41.70N 96.22W
06/01/2011  E1.75 INCH       BURT               NE   PUBLIC

            MOSTLY QUARTER SIZE BUT A COUPLE OF GOLF BALL SIZE
            STONES.

&&

VDEWALD
Special weather statement, Jun 1, 9:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1024 PM CDT WED JUN 1 2011

IAZ055-NEZ034-045-020415-
BURT NE-HARRISON IA-WASHINGTON NE-
1024 PM CDT WED JUN 1 2011

...SPECIAL WEATHER STATEMENT FOR WASHINGTON...SOUTHEASTERN BURT AND
SOUTHWESTERN HARRISON COUNTIES UNTIL 1115 PM CDT...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF KENNARD...OR 25
MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLAIR...
  MODALE...
  MONDAMIN...
  HERMAN...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Special weather statement, Jun 1, 9:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT WED JUN 1 2011

NEZ015-020430-
THURSTON NE-
1040 PM CDT WED JUN 1 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL THURSTON COUNTY UNTIL 1130
PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PENDER...OR 29 MILES
SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALTHILL...
  WINNEBAGO...

MILLER

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pottawattamie

When
June 1, 9:40 PM CST
Where
Pottawattamie County, 3.46 mi SE of Chautauqua
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.760

Hail, Pottawattamie

When
June 1, 9:45 PM CST
Where
Pottawattamie County, Mc Clelland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.330, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296154, 296155.